Sunday, May 4, 2008
My second appointment from my numerous appointments during the first week of May was to my neurologist. I went in to start the process to take Tysabri as my new treatment to slow the progression of multiple sclerosis. I must admit, I was becoming apprehensive again after reading the paper work I had to sign. I did not feel too comfortable knowing I had to enroll in a special program called the TOUCH Prescribing Program and the company will collect information about my health at regular periods.
I continued the process because at this point I did not care because all I cared about at the time was not being injected with a needle everyday. I knew the risk of taking Tysabri and I explained it to my husband. I thought he understood the risk I was taking when I told him I was going to choose Tysabri as my next treatment. He finally read the Tysabri Patient Medication Guide I brought home from my appointment early this morning and after reading the following:
> TYSABRI increases your chance of getting a rare brain infection that causes death or severe disability. This infection is called progressive multifocal leukoencephalopathy (PML). PML usually happens in people with weakened immune systems.
> No one can predict who will get PML.
> There is no known treatment, prevention, or cure for PML.
> Your chance of getting PML may be higher if you are also being treated with other medicines that can weaken your immune system, including other MS treatments.
> Even if you use TYSABRI alone to treat your MS, it is not known if your chance of getting PML will be lower. It is also no known if treatment for a long period of time with TYSABRI can increase your chance of getting PML.
> TYSABRI is available only through a restricted distribution program called the TOUCH Prescribing Program. In order to receive TYSABRI, you must talk to your doctor and understand the benefits and risk of TYSABRI and agree to all of the instructions in the TOUCH Prescribing Program.
> If you take Tysabri, it is important that you call your doctor right away if you get any new or worsening medical problems (such as a new or sudden change in your thinking, eyesight, balance, or strength or other problems) that have lasted over several days. Tell all of your doctors that you are getting treatment with Tysabri.
Also, see "What are the possible side effects with TYSABRI?" for other serious side effects with TYSABRI.
My husband immediate response was, "F@CK THAT! I am NOT with this...This should not be on the market from what I just read. You would be nothing but a guinea pig and I am not with this."
I replied, "I thought you understood me taking TYSABRI would be risky because I DID NOT want to inject myself anymore and TYSABRI was a once a month infusion."
Husband, "I am still not with this and you are not living alone with MS. I am living with it everyday too. I don't want you taking this, is there something else."
Me, "There are two other treatments I can take, but they are injections and I am shell shock over taking injections".
Husband, "Well...I told you how I feel."
I am not alone living with MS and I must consider how my husband feels about the treatments I take to slow the progression of MS. If I continue the process to take TYSABRI and go for my first infusion I would be putting unnecessary stress on my husband. I did put my fear away about TYSABRI, but TYSABRI is not worth taking if it will worry my husband the entire time I am on it. My love, respect, and devotion to my husband is more important to me than to take a treatment that is riskier than the other two treatments available. If I was able to get over the fear of PML, I can get over my fear of injecting myself again. I will be calling my neurologist Monday to stop the insurance process for TYSABRI and let her decide which injectable treatment she recommend I take between Betaseron and Rebif.
After writing this post saying, I will call my doctor Monday to stop the procedure for insurance approval. I decided not to do that because I have come to terms with finding out how Tysabri works for me. If I personally do not think, it is for me after four infusions I plan to discontinue Tysabri as my DMD. I respect my husband opinion, but every medication we put into our body have some sort of side effects. None of us knows what the future holds.